CruiseMates Cruise Community and Forums

CruiseMates Cruise Community and Forums (http://www.cruisemates.com/forum/)
-   Health at Sea (http://www.cruisemates.com/forum/health-sea/)
-   -   Sinus Problems and allergies (http://www.cruisemates.com/forum/health-sea/296315-sinus-problems-allergies.html)

Trudi September 7th, 2000 10:58 AM

Sinus Problems and allergies
 
My fiance and I are going on our first cruise on Sept. 25, 2000 and he's suffering from sinus and allergy problems right now because of weather changes and high pollen counts. We are going to Key West and Cozumel. Do you know if the tropical climate will help clear up his sinus problems or make them worse? Also, is there anything you can recommend to take along just in case?? He's having sinus headaches and achy eyes.

Thanks,

Trudi

John Burns, R.Ph. September 7th, 2000 03:10 PM

RE: Sinus Problems and allergies
 
Hi Trudi!

Your questions are excellent and frequently asked of many health care professionals. This time of year is a big problem for people who are allergic to ragweed and molds. HOWEVER, on a ship, this problem is usually minimal, because, of course, you are either at sea or in Caribbean regions not usually associated with hayfever. This isn't to say that your fiance may not suffer allergy symptoms....he could be reactive to other allergens present in areas that you will visit.

My first recommendation is that your fiance needs to determine what is really going on. If nasal discharge is discolored yellow-green for longer than three weeks, or he has had a fever associated with the sinus condition, it's not likely just allergies. He might consider seeing a physcian if either of these symptoms has existed, because it just may be a sinus infection. If it truly is allergies, he has two treatment courses that he can try:

1. Over-the-Counter (OTC) Medications

To treat allergies, he sounds like he would need a combination of antihistamine and decongestant. The antihistamine helps to dry up the sinuses and stop post-nasal drip, as well as alleviate the response to allergens. The decongestant help to relieve sinus stuffiness (caused by swelling of the nasal membranes) and pressure. HOWEVER, all OTC antihistamines cause drowsiness, and the decongestants are caffeine-like stimulants. For adults, I usually recommend long-acting (8-12 hour) products like Drixoral or Dimetapp.

2. Prescription antihistamine medications

You have to see a doctor to be able to use these. There are several products available, generally in two product categories: non-drowsy (Allegra and Claritin) and drowsy (Zyrtec). Zyrtec is highly effective against seasonal allergies, but causes drowsiness in about 6-12% of patients. Some poeple don't respond to either Allegra or Claritin. Typically, it's pretty patient-dependent.

For the pain caused by a sinus headache, any of the OTC pain-relief medications (aspirin, acetaminophen, ibuprofen, etc.) should help.

Please remember that all antihistamines need a few days to reach their full effectiveness (stabilizing the walls of mast cells, which release histamine during the allergic response), and probably should be taken regularly through the allergy season(s).

I hope this helps you and your fiance, Trudi. Feeling miserable on a romantic cruise certainly will kill the joy of being together. I hope he feels better, and remind him never to be too shy to ask a health care professional (doctor, nurse, or pharmacist) for help.

I hope you enjoy a happy cruise!

John Burns, R.Ph.

Monty September 7th, 2000 07:19 PM

RE: Sinus Problems and allergies
 
Dear John Burns, r.ph,

John i just wanted to let you know that i got to a local E.N.T. Dr..He snet me to a Images places that takes X-rays.they took them of my sinus area.Then theyy sent them back up to the Dr..He read them and said,"that i need to have a allergy test done." there going to do it on the 15 Sept.00 . before i go on our hooneymoon cruise.

He that will be able to tell me what i'm really allergic to.Right know he got me on Tavist-d. I really want thank you for the advice.Before we go on our cruise so that i can enjoy it and have fun.

Thanks,
Monty

John Burns, R.Ph. September 8th, 2000 07:25 AM

RE: Sinus Problems and allergies
 
I certainly enjoy hearing about wise patients! You did the right thing, Monty. Tavist-D is an antihistamine/decongestant combination available over-the-counter, and can be found in generics. After your 9/15 evaluation, you can discuss management strategies with your otolaryngologist (ENT) or allergy specialist.

I wish for you and your fiance a most memorable honeymoon, Monty. I can't think of a better way to kick off a lifetime of loving.

John Burns, R.Ph.


All times are GMT -4. The time now is 04:50 AM.

Powered by vBulletin® Version 3.8.7 Beta 1
Copyright ©2000 - 2014, vBulletin Solutions, Inc.
Search Engine Friendly URLs by vBSEO 3.6.1